Printer Friendly

Commentary.

This is a model case of recurrent myelopathy secondary to [B.sub.12] deficiency precipitated by [N.sub.2]O abuse. Encephalopathy, another potential manifestation of [B.sub.12] deficiency, was not evident. Simultaneous sensory signs in the distal upper and lower extremities, with concurrent spastic diplegia, should be attributed to a cervical myelopathy, until proven otherwise. Concurrent Lhermitte phenomenon and/or lower limb hyperreflexia with Babinski signs would further support this localization. Typical hematologic and radiologic (MRI) manifestations of [B.sub.12] deficiency are often absent in patients with [B.sub.12] deficiency--related myelopathy. The authors are to be commended for diagnosing this patient early, as prompt [B.sub.12] supplementation portends improved prognosis.

Polyneuropathy secondary to pure cobalamin deficiency is a more controversial entity. Experts suggest that the polyneuropathy sometimes present in patients with [B.sub.12] deficiency due to gastrointestinal malabsorption and/or gastric bypass surgery may be secondary to concurrent nutritional deficiencies (e.g., copper, pyridoxine), and pure cobalamin deficiency causes an encephalomyelopathy but not an encephalomyeloneuropathy (1). In this case, the presence of diminished/absent reflexes may have led to the diagnosis of a myeloneuropathy, as the other clinical signs and symptoms present could have been accounted for by the myelopathy. Diagnosis of a concurrent polyneuropathy in this case was presumably attributed to the electrodiagnostic testing, which showed a "mixed axonal demyelinating polyneuropathy." Given that the polyneuropathy attributed to cobalamin deficiency is classically an axonal polyneuropathy, we take great interest in the report of a primary demyelinating component to this patient's polyneuropathy. To our knowledge, such an association has never been convincingly established. One of the reports cited by the authors does not provide definitive electrodiagnostic evidence of a primary demyelinating polyneuropathy and 2 of the patients may have actually had concurrent Guillain-Barre syndrome. Similarly, there is no way to be certain that the neuropathy in this case is not due to an alternative cause (e.g., toxic inhalant other than [N.sub.2]O) or a preexisting subclinical condition.

The list of toxic/metabolic etiologies of a demyelinating polyneuropathy is quite limited (2). It is therefore important to corroborate this finding in future cases before concluding that [N.sub.2]O abuse causes a polyneuropathy with primary demyelinating features.

Author Contributions: All authors confirmed they have contributed to the intellectual content of this paper and have met the following 3 requirements: (a) significant contributions to the conception and design, acquisition of data, or analysis and interpretation of data; (b) drafting or revising the article for intellectual content; and (c) final approval of the published article.

Authors' Disclosures or Potential Conflicts of Interest: No authors declared any potential conflicts of interest.

References

(1.) Stephen CD, Saper CB, Samuels MA. Clinical case conference: a 41-year-old woman with progressive weakness and sensory loss. Ann Neurol 2014;75:9-19.

2. Neuropathies with abnormal myelination. http://neuromuscular.wustl.edu/nother/ myelin.html (Accessed February 2017).

Anson Wilks and Robert C. Bucelli *

Washington University, St. Louis, MO.

* Address correspondence to this author at: Washington University, Department of Neurology, Campus Box 8111, 660 South Euclid Ave., St. Louis, MO 63110. Fax 314-362-0338; e-mail bucellir@wustl.edu.

Received January 31, 2017; accepted February 13, 2017.

DOI: 10.1373/clinchem.2017.272252

[C] 2017 American Association for Clinical Chemistry
COPYRIGHT 2017 American Association for Clinical Chemistry, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2017 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Clinical Case Study
Author:Wilks, Anson; Bucelli, Robert C.
Publication:Clinical Chemistry
Date:Jun 1, 2017
Words:546
Previous Article:Commentary.
Next Article:Nonanalytic Laboratory Automation: A Quarter Century of Progress.

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters